Retrospective study finds patterns of antibiotic-induced skin reactions in young adults, suggesting improved monitoring is needed.
Introduction: Cutaneous adverse drug reaction (cADR) represents a significant clinical challenge, resulting in increased hospitalizations. Antibiotic-induced cADRs are common but underreported in developing countries like India. This study aimed to evaluate the patterns and causality of antibiotic-induced cADR in a tertiary care hospital. Subjects and Methods: A retrospective observational study was conducted at Kalpana Chawla Government Medical College and Hospital, analyzing spontaneously reported antibiotic-associated cADRs from January 2018 to December 2022. Cases were included based on reports submitted by healthcare professionals and assessed using the World Health Organization-Uppsala Monitoring Centre (WHO-UMC) causality scale. Data were compiled through the Pharmacovigilance Programme of India reporting forms and analyzed using descriptive statistics. Results: A total of 699 ADRs reported. Among them, 165 (23.6%) were antibiotic-induced cADRs. The majority occurred in young adults (52.1%), with female preponderance (59%). erythematous rash (30.9%), urticaria (16.3%), and contact dermatitis (16.3%) were most frequent. Ceftriaxone accounted for the largest share (35%). Most reactions were classified as possible (63%) as per WHO-UMC, with 95.8% deemed nonserious. Conclusions: Antibiotic-induced cADRs were more frequently reported among young adults and females. Patterns of implicated drugs and demographics reflect existing prescription trends. Enhanced pharmacovigilance, multicentric studies, and risk assessment strategies are recommended to improve patient safety and optimize antibiotic therapy in similar settings.
No takes yet. Share an insight, caveat, or question.
Rani et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: